Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 93, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 1998, 8:35 AM CDT for Pettis County, Saline County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 8:35 AM CDT (13:35 UTC)
- Expired
- Jun 18, 1998, 9:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Pettis County, MO, Saline County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:55 AM CDT | Thunderstorm Wind 60 | Marshall, MO | The Saline County Sheriff's Office reported a large tree blown down across a railroad track 10 miles north of Marshall. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2794 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 6.9
- Supercell composite
- 26.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 181336 RRA
SVRMCI
MOC159-195-181430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
835AM CDT THU JUN 18 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SALINE COUNTY IN MISSOURI
NORTHEASTERN PETTIS COUNTY IN MISSOURI
* UNTIL 930 AM CDT
* AT 835 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
LONGWOOD...OR ABOUT 13 MILES SOUTH OF MARSHALL...MOVING NORTH AT
25 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR NAPTON AT 840 AM CDT
NEAR MARSHALL AT 850 AM CDT
NEAR SLATER AT 900 AM CDT
6 MILES NORTH OF SLATER AT 915 AM CDT
12 MILES NORTHEAST OF MIAMI AT 930 AM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WIND GUSTS UP TO 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 18, 3:40 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 340 AM CDT THU JUN 18 1998 LTST STLT/88D RETURNS AND SFC OBS SHOW WAA -SHRA OVER ERN/SERN CWA AND WKNG SQLLN ENTERING XTRM NWRN MO ATTM. KEEPING A CLOSE EYE ON SRN EDGE OF WRN CNVCTN...BUT AIRMASS APPARENTLY STILL CAPPED ENOUGH TO PREVENT DEVELOPMENT FURTHER S. MDLS FAIRLY CONSISTENT THIS RUN...AND HAPPY TO SEE MDL SOLNS CONVERGE ON AVN SOLUTION FROM PAST FEW RUNS. CDFNT PROGD THROUGH KMKC JUST AFTER NOON TDY...AND THROUGH CWA BY 19/00Z. ON THE FENCE ABOUT THE NEED FOR FFA IN NW MO AS FFG VERY LOW...BUT MORE ACTIVITY BETWEEN SQLLN AND FROPA NOT GUARANTEED...SO MIGHT BE BEST TO APPROACH CASE BY CASE. TEMPS STILL QUITE WARM...WITH 08Z READINGS STILL AOA 80F NEARLY EVERYWHERE. SOME MIDLVL COOLING XPCTD AFT FROPA...BUT STILL WILL CONT TEMPS FROM PREV PKG DUE TO WARM START. AFT FROPA...MOISTURE QUICKLY BECOMES LACKING. PREV PKG HAS THIS WELL COV ERED...ALTHOUGH WL UP TEMPS FRI A TIDGE WITH GOOD W/SW FLOW AND M/SNY SKIES. SEE NO REASON TO MESS WITH XTNDD. JHV .EAX... MO...NONE. KS...NONE.
In the hours before
Special weather statement, Jun 18, 6:00 AM CDT, 2 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUN 18 1998 ...THUNDERSTORMS TODAY... FORECAST...SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN MISSOURI TODAY....ESPECIALLY NORTH OF A SAINT JOSEPH TO MACON LINE. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH...BUT MOST WILL REMAIN BELOW SEVERE LIMITS. DISCUSSION...A COLD FRONT CURRENTLY WORKING ITS WAY SLOWLY ACROSS CENTRAL AND EASTERN KANSAS WILL CONTINUE TO MARCH EASTWARD TODAY. AHEAD OF THIS FRONT...VERY MOIST AIR AND FAVORABLE WIND PATTERNS WILL MAKE THUNDERSTORM DEVELOPMENT POSSIBLE. NORTH OF A SAINT JOSEPH TO MACON LINE...THE REMNANTS OF AN OVERNIGHT SQUALL LINE WILL CONTINUE TO TRACK EAST THROUGH THE MORNING HOURS. MOST OF THE CELLS WILL PRODUCE LITTLE MORE THAN FREQUENT LIGHTNING AND BRIEFLY HEAVY RAIN...BUT ONE OR TWO MAY BE CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS UP TO 60 MPH. FURTHER SOUTH...WARM TEMPERATURES IN MIDDLE LEVELS OF THE ATMOSPHERE HAVE PREVENTED THUNDERSTORMS FROM DEVELOPING...BUT THESE TEMPERATURES ARE EXPECTED TO COOL DURING THE DAY AS THE FRONT APPROACHES. SCATTERED THUNDERSTORMS MAY DEVELOP ANYWHERE AHEAD OF THE COLD FRONT THROUGHOUT THE DAY. THE THUNDERSTORM THREAT WILL END WITH THE PASSAGE OF THE COLD FRONT. JHV
Special weather statement, Jun 18, 6:00 AM CDT, 2 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUN 18 1998 ...THUNDERSTORMS TODAY... FORECAST...SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN MISSOURI TODAY....ESPECIALLY NORTH OF A SAINT JOSEPH TO MACON LINE. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH...BUT MOST WILL REMAIN BELOW SEVERE LIMITS. DISCUSSION...A COLD FRONT CURRENTLY WORKING ITS WAY SLOWLY ACROSS CENTRAL AND EASTERN KANSAS WILL CONTINUE TO MARCH EASTWARD TODAY. AHEAD OF THIS FRONT...VERY MOIST AIR AND FAVORABLE WIND PATTERNS WILL MAKE THUNDERSTORM DEVELOPMENT POSSIBLE. NORTH OF A SAINT JOSEPH TO MACON LINE...THE REMNANTS OF AN OVERNIGHT SQUALL LINE WILL CONTINUE TO TRACK EAST THROUGH THE MORNING HOURS. MOST OF THE CELLS WILL PRODUCE LITTLE MORE THAN FREQUENT LIGHTNING AND BRIEFLY HEAVY RAIN...BUT ONE OR TWO MAY BE CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS UP TO 60 MPH. FURTHER SOUTH...WARM TEMPERATURES IN MIDDLE LEVELS OF THE ATMOSPHERE HAVE PREVENTED THUNDERSTORMS FROM DEVELOPING...BUT THESE TEMPERATURES ARE EXPECTED TO COOL DURING THE DAY AS THE FRONT APPROACHES. SCATTERED THUNDERSTORMS MAY DEVELOP ANYWHERE AHEAD OF THE COLD FRONT THROUGHOUT THE DAY. THE THUNDERSTORM THREAT WILL END WITH THE PASSAGE OF THE COLD FRONT. JHV
Special weather statement, Jun 18, 6:07 AM CDT, 2 hours 28 minutes before
MOZ001-002-011-012-181200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 607 AM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 602 INCLUDING EXTREME NORTHWEST MISSOURI HAS EXPIRED... THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN WATCH NUMBER 602. IN NORTHWEST MISSOURI... ATCHISON NODAWAY HOLT ANDREW STRONG STORMS CONTINUE TO MOVE NORTHEAST ACROSS THESE COUNTIES...BUT ANY ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. THE THUNDERSTORMS ARE EXPECTED TO COMPLETELY EXIT THESE COUNTIES SHORTLY AFTER 700 AM. SMITH
Local storm report, Jun 18, 8:13 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 AM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM SEDALIA MO 60 MPH TSTM GUST
06/18/98 PETTISLocal storm report, Jun 18, 8:13 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 AM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM SEDALIA MO 60 MPH TSTM GUST
06/18/98 PETTISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:48 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 42 min |
| Jun 18, 9:08 AM CDT | Severe Thunderstorm Warning | EAX | Chariton | 52 min |
| Jun 18, 10:30 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 45 min |
| Jun 18, 11:50 AM CDT | Severe Thunderstorm Warning | EAX | Macon | 55 min |
| Jun 18, 11:56 AM CDT | Severe Thunderstorm Warning | EAX | Adair | 34 min |
| Jun 18, 1:00 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 30 min |
| Jun 18, 1:34 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 41 min |
| Jun 18, 1:40 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 55 min |
| Jun 18, 1:44 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 61 min |
| Jun 18, 1:59 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| Jun 18, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Ray | 62 min |
| Jun 18, 2:28 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 32 min |
| Jun 18, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 40 min |
| Jun 18, 2:54 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 96 min |
| Jun 18, 3:00 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 60 min |
| Jun 18, 3:13 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 77 min |
| Jun 18, 3:30 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 75 min |
| Jun 18, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 42 min |
| Jun 18, 3:48 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 42 min |
| Jun 18, 3:53 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 52 min |
| Jun 18, 4:09 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 81 min |
| Jun 18, 4:26 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 49 min |
| Jun 18, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 60 min |
| Jun 18, 4:49 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 56 min |
| Jun 18, 5:09 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.